Opioid Toxicity or Overdose
"The main toxic effect is decreased respiratory rate and depth, which can progress to apnea. Other complications (eg, pulmonary edema, which usually develops within minutes to a few hours after opioid overdose) and death result primarily from hypoxia. Pupils are miotic. Delirium, hypotension, bradycardia, decreased body temperature, and urinary retention may also occur.
"Normeperidine, a metabolite of meperidine, accumulates with repeated use (including therapeutic); it stimulates the central nervous system and may cause seizure activity.
"Serotonin syndrome occasionally occurs when fentanyl, meperidine, tramadol, methadone, codeine, or oxycodone is taken concomitantly with other drugs that have serotonergic effects (eg, selective serotonin reuptake inhibitors, monoamine oxidase inhibitors). Serotonin syndrome consists of one or more of the following:
"Tremor and hyperreflexia
"Spontaneous, inducible, or ocular clonus
"Diaphoresis and autonomic instability
"Temperature > 38° plus ocular or inducible clonus"
Gerald F. O’Malley, DO, and Rika O’Malley, MD, Opioid Toxicity and Withdrawal, in Merck Manual Professional Version, last accessed August 31, 2021.